Alert archive / California / Red Flag Warnings in 2014

Red Flag Warning 12, NWS Reno, NV

July 3, 2014Lassen County, Modoc County, California; Washoe County, Nevada

NWS Reno, NV issued this red flag warning at Jul 3, 2014, 10:05 AM PDT for Lassen County, Modoc County, California; Washoe County, Nevada. It took effect at Jul 4, 2014, 1:00 PM PDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 3, 2014, 10:05 AM PDT (17:05 UTC)
In effect from
Jul 4, 2014, 1:00 PM PDT
Expired
Jul 4, 2014, 9:00 PM PDT
In force
8 hr
Issued by
NWS Reno, NV

Counties Lassen County, CA, Modoc County, CA, Washoe County, NV

The radar

The Reno radar (KRGX), 154 km from the middle of the area, began a volume at 17:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 5.1 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2014-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2014-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3263 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

213 
WWUS85 KREV 031705
RFWREV

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
1005 AM PDT THU JUL 3 2014

..A WEAK AREA OF LOW PRESSURE MOVING ACROSS CENTRAL OREGON WILL
PRODUCE A BRIEF PERIOD OF INCREASED WINDS OVER NORTHEAST
CALIFORNIA AND NORTHWEST NEVADA FRIDAY. THESE GUSTY WINDS ALONG
WITH LOW RELATIVE HUMIDITY VALUES WILL RESULT IN CRITICAL FIRE
WEATHER CONDITIONS MAINLY NORTH OF A LINE FROM RAVENDALE TO
GERLACH FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING.

CAZ270-278-NVZ458-041400-
/O.NEW.KREV.FW.W.0012.140704T2000Z-140705T0400Z/
SURPRISE VALLEY CALIFORNIA-EASTERN LASSEN COUNTY-
NORTHERN WASHOE COUNTY-
1005 AM PDT THU JUL 3 2014

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 9 PM PDT FRIDAY FOR
GUSTY WINDS AND LOW HUMIDITY FOR NORTHEAST CALIFORNIA INCLUDING
THE SURPRISE VALLEY AND EXTREME NORTHWEST NEVADA...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A RED FLAG
WARNING FOR GUSTY WINDS AND LOW HUMIDITY...WHICH IS IN EFFECT
FROM 1 PM TO 9 PM PDT FRIDAY.

* AFFECTED AREA...FIRE ZONE 270 SURPRISE VALLEY CALIFORNIA... FIRE
  ZONE 278 EASTERN LASSEN COUNTY AND FIRE ZONE 458 NORTHERN WASHOE
  COUNTY...MAINLY NORTH OF A LINE FROM RAVENDALE TO GERLACH.

* WINDS...WEST-SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH.

* HUMIDITY...6 TO 12 PERCENT.

* IMPACTS...THE COMBINATION OF GUSTY WINDS AND LOW HUMIDITY WILL 
  CREATE CRITICAL FIRE WEATHER CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS WEATHER CONDITIONS CAN CAUSE FIRES TO
GROW RAPIDLY IN SIZE AND INTENSITY BEFORE FIRST RESPONDERS CAN
CONTAIN THEM. AVOID DOING OUTDOOR ACTIVITIES THAT CAN CREATE A
SPARK NEAR DRY VEGETATION...SUCH AS YARD WORK...TARGET
SHOOTING...USING FIREWORKS...OR CAMPFIRES. CONTINUE TO CHECK
WEATHER.GOV/RENO FOR UPDATES AND PREPAREDNESS TIPS.

&&

$$

HTTP://WEATHER.GOV/RENO
4 follow-up statements
012 
WWUS85 KREV 032105
RFWREV

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
205 PM PDT THU JUL 3 2014

.A WEAK AREA OF LOW PRESSURE MOVING ACROSS THE PACIFIC NORTHWEST 
WILL PRODUCE A BRIEF PERIOD OF INCREASED WINDS OVER NORTHEAST 
CALIFORNIA AND FAR NORTHWEST NEVADA FRIDAY. THESE GUSTY WINDS ALONG 
WITH LOW RELATIVE HUMIDITY VALUES WILL CREATE CRITICAL FIRE WEATHER 
CONDITIONS MAINLY NORTH OF A LINE FROM RAVENDALE TO GERLACH FROM 
FRIDAY AFTERNOON THROUGH FRIDAY EVENING.

CAZ270-278-NVZ458-041400-
/O.CON.KREV.FW.W.0012.140704T2000Z-140705T0400Z/
SURPRISE VALLEY CALIFORNIA-EASTERN LASSEN COUNTY-
NORTHERN WASHOE COUNTY-
205 PM PDT THU JUL 3 2014

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM TO 9 PM PDT
FRIDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR NORTHEAST CALIFORNIA
INCLUDING THE SURPRISE VALLEY AND EXTREME NORTHWEST NEVADA...

* AFFECTED AREA...FIRE ZONE 270 SURPRISE VALLEY CALIFORNIA... FIRE
  ZONE 278 EASTERN LASSEN COUNTY AND FIRE ZONE 458 NORTHERN WASHOE
  COUNTY...MAINLY NORTH OF A LINE FROM RAVENDALE TO GERLACH.

* WINDS...WEST-SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH.

* HUMIDITY...6 TO 12 PERCENT.

* IMPACTS...THE COMBINATION OF GUSTY WINDS AND LOW HUMIDITY WILL 
  CREATE CRITICAL FIRE WEATHER CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS WEATHER CONDITIONS CAN CAUSE FIRES TO
GROW RAPIDLY IN SIZE AND INTENSITY BEFORE FIRST RESPONDERS CAN
CONTAIN THEM. AVOID DOING OUTDOOR ACTIVITIES THAT CAN CREATE A
SPARK NEAR DRY VEGETATION...SUCH AS YARD WORK...TARGET SHOOTING...
USING FIREWORKS...OR CAMPFIRES. CONTINUE TO CHECK
WEATHER.GOV/RENO FOR UPDATES AND PREPAREDNESS TIPS.

&&

$$

HTTP://WEATHER.GOV/RENO
672 
WWUS85 KREV 040916
RFWREV

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
216 AM PDT FRI JUL 4 2014

.A WEAK AREA OF LOW PRESSURE MOVING ACROSS THE PACIFIC NORTHWEST
WILL PRODUCE INCREASING WINDS OVER NORTHEAST CALIFORNIA AND FAR
NORTHWEST NEVADA THIS AFTERNOON. GUSTY WINDS ALONG WITH LOW
RELATIVE HUMIDITY VALUES WILL CREATE CRITICAL FIRE WEATHER
CONDITIONS MAINLY NORTH OF A LINE FROM RAVENDALE TO GERLACH THIS
AFTERNOON THROUGH THIS EVENING.

CAZ270-278-NVZ458-042300-
/O.CON.KREV.FW.W.0012.140704T2000Z-140705T0400Z/
SURPRISE VALLEY CALIFORNIA-EASTERN LASSEN COUNTY-
NORTHERN WASHOE COUNTY-
216 AM PDT FRI JUL 4 2014

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
9 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR
NORTHEAST CALIFORNIA INCLUDING THE SURPRISE VALLEY AND EXTREME
NORTHWEST NEVADA...

* AFFECTED AREA...FIRE ZONE 270 SURPRISE VALLEY CALIFORNIA...
  FIRE ZONE 278 EASTERN LASSEN COUNTY AND FIRE ZONE 458 NORTHERN 
  WASHOE COUNTY.

* WINDS...WEST TO SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH.

* HUMIDITY...6 TO 12 PERCENT.

* IMPACTS...THE COMBINATION OF GUSTY WINDS AND LOW HUMIDITY WILL 
  CREATE CRITICAL FIRE WEATHER CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS WEATHER CONDITIONS CAN CAUSE FIRES TO
GROW RAPIDLY IN SIZE AND INTENSITY BEFORE FIRST RESPONDERS CAN
CONTAIN THEM. AVOID DOING OUTDOOR ACTIVITIES THAT CAN CREATE A
SPARK NEAR DRY VEGETATION...SUCH AS YARD WORK...TARGET SHOOTING...
USING FIREWORKS...OR CAMPFIRES. CONTINUE TO CHECK
WEATHER.GOV/RENO FOR UPDATES AND PREPAREDNESS TIPS.

&&

$$

HTTP://WEATHER.GOV/RENO
726 
WWUS85 KREV 042119
RFWREV

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
219 PM PDT FRI JUL 4 2014

.A WEAK AREA OF LOW PRESSURE MOVING ACROSS THE PACIFIC NORTHWEST
WILL PRODUCE GUSTY WINDS OVER NORTHEAST CALIFORNIA AND FAR
NORTHWEST NEVADA THROUGH EARLY THIS EVENING. THESE WINDS COMBINED
WITH LOW RELATIVE HUMIDITY VALUES WILL CREATE CRITICAL FIRE
WEATHER CONDITIONS MAINLY NORTH OF A LINE FROM RAVENDALE TO
GERLACH THROUGH THIS EVENING.

CAZ270-278-NVZ458-050400-
/O.CON.KREV.FW.W.0012.000000T0000Z-140705T0400Z/
SURPRISE VALLEY CALIFORNIA-EASTERN LASSEN COUNTY-
NORTHERN WASHOE COUNTY-
219 PM PDT FRI JUL 4 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING
FOR GUSTY WINDS AND LOW HUMIDITY FOR NORTHEAST CALIFORNIA
INCLUDING THE SURPRISE VALLEY AND EXTREME NORTHWEST NEVADA...

* AFFECTED AREA...FIRE ZONE 270 SURPRISE VALLEY CALIFORNIA...
  FIRE ZONE 278 EASTERN LASSEN COUNTY AND FIRE ZONE 458 NORTHERN 
  WASHOE COUNTY.

* WINDS...WEST TO SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH.

* HUMIDITY...6 TO 12 PERCENT.

* IMPACTS...THE COMBINATION OF GUSTY WINDS AND LOW HUMIDITY WILL 
  CREATE CRITICAL FIRE WEATHER CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS WEATHER CONDITIONS CAN CAUSE FIRES TO
GROW RAPIDLY IN SIZE AND INTENSITY BEFORE FIRST RESPONDERS CAN
CONTAIN THEM. AVOID DOING OUTDOOR ACTIVITIES THAT CAN CREATE A
SPARK NEAR DRY VEGETATION...SUCH AS YARD WORK...TARGET SHOOTING...
USING FIREWORKS...OR CAMPFIRES. CONTINUE TO CHECK WEATHER.GOV/RENO
FOR UPDATES AND PREPAREDNESS TIPS.

&&

$$

HTTP://WEATHER.GOV/RENO
400 
WWUS85 KREV 050340
RFWREV

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
840 PM PDT FRI JUL 4 2014


CAZ270-278-NVZ458-050445-
/O.EXP.KREV.FW.W.0012.000000T0000Z-140705T0400Z/
SURPRISE VALLEY CALIFORNIA-EASTERN LASSEN COUNTY-
NORTHERN WASHOE COUNTY-
840 PM PDT FRI JUL 4 2014

...RED FLAG WARNING WILL EXPIRE AT 9 PM PDT THIS EVENING FOR GUSTY
WINDS AND LOW HUMIDITY FOR NORTHERN WASHOE COUNTY AND NORTHEAST
CALIFORNIA...

THE GUSTY SOUTHWEST WINDS EARLIER TODAY ARE DIMINISHING. A FEW
GUSTS TO 25 MPH WILL PERSIST UNTIL MIDNIGHT AS HUMIDITY SLOWLY
RISES. THEREFORE THE RED FLAG WARNING WILL EXPIRE AT 9 PM.

$$

HTTP://WEATHER.GOV/RENO

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this red flag warning went out at Jul 3, 2:30 AM PDT, 7 hours 35 minutes earlier.

Area forecast discussion, Jul 3, 2:30 AM PDT, 7 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
230 AM PDT THU JUL 3 2014

.SYNOPSIS...
WEAKENING HIGH PRESSURE WILL RESULT IN BREEZY CONDITIONS EACH
AFTERNOON AND EVENING AS WELL AS COOLING DAYTIME HIGHS TO NEAR
NORMAL FOR THE HOLIDAY WEEKEND. HIGH PRESSURE WILL STRENGTHEN NEXT
WEEK BRINGING A WARMING TREND AND INCREASING CHANCES FOR
THUNDERSTORMS.

&&

.SHORT TERM...
DRY SOUTHWEST FLOW PERSISTS TODAY LIMITING CONVECTION ACROSS MUCH OF
THE EASTERN SIERRA AND WESTERN NEVADA. SLIGHT CHANCES OF
THUNDERSTORMS AND SHOWERS WILL BE POSSIBLE TODAY IN THE LASSEN
CONVERGENCE ZONE AS WINDS INCREASE LATER THIS AFTERNOON/EVENING.

OTHERWISE, A LARGE SCALE TROUGH DROPPING INTO BRITISH COLUMBIA WILL
BEGIN TO FLATTEN THE FOUR CORNERS HIGH ACROSS THE WEST. AS THE RIDGE
WEAKENS ACROSS THE REGION, LOWERING HEIGHTS WILL RESULT IN A COOLING
TREND TODAY, FRIDAY AND SATURDAY. TEMPERATURES WILL REMAIN NEAR
NORMAL FOR EARLY JULY, WHICH MEANS IT WILL STILL BE IN THE HIGH
90S IN WESTERN NEVADA VALLEYS AND IN THE 80S FOR THE SIERRA.

TYPICAL AFTERNOON/EVENING ZEPHYR WINDS ARE EXPECTED EACH DAY WITH
GUSTS TO 25 MPH (LOCALLY 25-30 MPH). WEST WINDS MAY BE ENHANCED
ON FRIDAY AS SURFACE THERMAL/PRESSURE GRADIENTS STRENGTHEN IN
RESPONSE TO THE PROXIMITY OF THE TROUGH OFF THE PACIFIC NORTHWEST
COAST. WIND GUSTS ON THE FOURTH OF JULY WILL BE IN THE 25-30 MPH
RANGE, ESPECIALLY FOR AREAS NORTH OF INTERSTATE 80. WINDS APPEAR
TO REMAIN BELOW RED FLAG OR LAKE WIND THRESHOLDS, BUT IF THE TROUGH
DROPS FURTHER SOUTH THEN FUTURE SHIFTS WILL NEED TO REEVALUATE THE
THREAT. ELW

.LONG TERM...SUNDAY THROUGH WEDNESDAY...
MINIMAL CHANGE TO THE LONG TERM FORECAST THIS MORNING.

A LARGE-SCALE UPPER RIDGE WILL RESIDE OVER EASTERN CALIFORNIA AND
WESTERN NEVADA THROUGH THE FIRST HALF OF NEXT WEEK. THIS IS EXPECTED
TO BRING ABOVE TO WELL ABOVE AVERAGE AFTERNOON TEMPERATURES,
ALTHOUGH AFTER SUNDAY OR MONDAY HIGHS COULD BE AFFECTED
SIGNIFICANTLY DOWNWARD BY CONVECTIVE DEVELOPMENT AND BECOME MORE
UNCERTAIN.

ALTHOUGH THERE IS A LARGE-SCALE RIDGE OVERHEAD NEXT WEEK, THIS IS
NOT EXPECTED TO STOP THUNDERSTORMS FROM SPRINGING UP NEAR THE SIERRA
WITH DAYTIME HEATING AS TEMPERATURES ALOFT ARE NOT OVERLY WARM AND
ALL-DAY TERRAIN CONVERGENCE TYPICALLY ALLOWS CUMULUS TO BUILD INTO
AT LEAST ISOLATED THUNDERSTORMS. IN ADDITION, STRONG BASIN HEATING
WILL LIKELY START TO INDUCE A ZEPHYR LATE IN THE DAY WHICH COULD
ALLOW STORMS TO PUSH WELL OUT IN WESTERN NEVADA BY AROUND TUESDAY.
ALSO, IF ANY UPPER WAVES AND THEIR ASSOCIATED MOISTURE WORK AROUND
THE PERIPHERY OF THE RIDGE, SHOWERS/THUNDERSTORM COVERAGE COULD BE
ENHANCED. IN FACT, THE 00Z GFS/GEM/ECMWF PUT THE RIDGE AXIS OVER THE
EASTERN GREAT BASIN WITH MOISTURE WORKING SLOWLY INTO THE REGION
NEXT WEEK. HOWEVER, AS IT IS STILL TOO EARLY TO ASCERTAIN THE
PLACEMENT OR EVEN EXISTENCE OF SMALLER SCALE WAVES THE FORECAST WAS
BROAD-BRUSHED WITH A TREND TOWARDS INCREASING THUNDERSTORM COVERAGE
FROM EARLY TO MID NEXT WEEK.

TEMPERATURE-WISE NEXT WEEK, THEY WILL START OUT WELL ABOVE AVERAGE
ON SUNDAY AS THE RIDGE STRENGTHENS OVERHEAD. HOWEVER, AS WAS NOTED
ABOVE, HIGHS COULD BEGIN TO BE AFFECTED SUBSTANTIALLY DOWNWARD
MONDAY THROUGH WEDNESDAY AS CONVECTIVE COVERAGE INCREASES. WITH THE
EXPECTATION FOR INCREASING CONVECTION FIRST NEAR THE SIERRA, I
STARTED TO TREND DOWN HIGHS FOR EASTERN CALIFORNIA AND FAR WESTERN
NEVADA MONDAY AND TUESDAY WITH A SLOWER DECLINE FOR THE BASIN AND
RANGE AS THOSE AREAS ARE LIKELY TO BE THE LAST TO SEE SUBSTANTIAL
CONVECTIVE CLOUD COVERAGE. SNYDER

&&

.AVIATION...
VFR WITH MINIMAL CONCERNS THROUGH FRIDAY. THE TYPICAL WEST BREEZES
WILL PRODUCE GUSTS TO 25 KT IN THE AFTN/EVE (GENERALLY BTWN 21-06Z).
DUE TO THE WEST-SOUTHWEST FLOW ALOFT, THERE COULD ALSO BE A
THUNDERSTORM OR TWO ACROSS NORTHERN LASSEN AND WASHOE COUNTIES DUE
TO TERRAIN-FORCED CONVERGENCE DOWNWIND OF LASSEN PEAK. THE ATMOSPHERE
SHOULD STABILIZE ENOUGH TO ELIMINATE ANY STORMS THERE ON FRIDAY.
SNYDER/MJD

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)

Nearby

Red Flag Warnings in California, 2014Red Flag Warnings in Nevada, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.